Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Severe dry cough. Had viral infection in the past. No fever. Any medication needed?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 983 Questions
Have a severe case of dry cough.
Had a viral infection 2 weeks back which got ok with anitibiotics, but the cough never went. The cough was not so bad earlier. Right now I have bouts of coughing throughout the day. Despite gargling with hotwater and salt and drinking warm water through out the day, Dont get relief from the dry cough. I do not have fever or a cold or fever at all. Its just cough. Have not slept for 3 days as the cough gets worse by night.

Posted Tue, 22 May 2012 in Infections
Answered by Dr. Aparna Kohli 53 minutes later
Thanks for writing in.
I understand your concern.
Sometimes cough, which is allergic in origin, takes a lot of time to subside. I would suggest the following:
a. Take tablet cetrizine 10 mg once a day. This should relieve the symptoms in the day time. If this does not produce relief, I would suggest that you take fexofenadine. This is a prescription drug and you would need to see your physician for the same.
b. In the night time, I would suggest that you take a medication called diphenhydramine. This is a prescription drug and I would suggest that you consult your physician for the same.
c. Please do steam inhalation twice a day.
d. Also, if you have noticed a sound during breathing, please talk to your physician about a drug called monteleukast. This would be useful if there is an associated narrowing of the airways.
e. Lastly, please keep your house scrupulously clean, change your pillow covers every day and wash your bed linen in hot water.
I hope I have addressed your concerns. I will be available for follow up queries.
Above answer was peer-reviewed by
Follow-up: Severe dry cough. Had viral infection in the past. No fever. Any medication needed? 5 hours later
Thank you doctor

I do not make a sound while breathing. I took a fexofenadine - the effect lasts for 4-5 hrs before the bout of coughing starts again.

Pls do let me know whats the prescription - how many a day should I take and what dosage?

Also for the diphenhydramine - should it be once a day for 5 days?

Answered by Dr. Aparna Kohli 10 hours later
Thanks for writing back.

Unfortunately, the nature of allergies is such that only symptomatic treatment (treatment to address symptoms and not the cause) can be done. There is no cure for such an allergy. That is why drugs like cetrizine and fexofenadine relieve only the symptoms of the disease and do not address the cause of the disease. This is the reason why fexofenadine provides relief for some time and then the symptoms come back.
The nature of this forum is such that we are unable to examine patients. This makes it unethical for us to prescribe prescription drugs. Please consult your treating physician for the same.
Further, a nasal decongestant like xylometazoline drops (available as Otrivin drops) 2-3 times a day will also help relieve the cough.
However, do follow the advice I had given earlier and you'll be better soon.

I hope I have addressed your concerns. Please close this discussion if you have no more questions.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor